Cerebellar Hypometabolism in Focal Epilepsy Is Related to Age of Onset and Drug Intoxication
Version of Record online: 3 AUG 2005
Volume 37, Issue 12, pages 1194–1199, December 1996
How to Cite
Seitz, R. J., Piel, S., Arnold, S., Schlaug, G., Ebner, A., Holthausen, H., Tuxhorn, I. and Witte, O. W. (1996), Cerebellar Hypometabolism in Focal Epilepsy Is Related to Age of Onset and Drug Intoxication. Epilepsia, 37: 1194–1199. doi: 10.1111/j.1528-1157.1996.tb00552.x
- Issue online: 3 AUG 2005
- Version of Record online: 3 AUG 2005
- Accepted July 23, 1996.
- Focal epilepsy;
- Cerebral hypometabolism;
- Antiepileptic drugs;
- Cerebellar atrophy;
- Positron emission tomography
Summary: Purpose: We wished to investigate the cerebellar depression of regional cerebral glucose metabolism (rCMRGlu) in patients with focal epilepsy.
Method: In 170 consecutive patients with medically refractory, focal epilepsy the rCMRGlu was measured in cerebellum and brain.
Results: rCMRGlu was markedly decreased in both cerebellar hemispheres and slightly in brain. The cerebellum to brain rCMRGlu ratio was significantly decreased in patients with seizure manifestation in infancy, but was normal due to a progressive decrease in brain rCMRGlu in later age. A subgroup of patients with focal epilepsy involving the frontal lobe had a reduced cerebellum/brain rCMRGlu ratio, whereas in patients with mesiotemporal lobe epilepsy (MTLE), the rCMRGlu was decreased to the same degree in cerebellum and brain. The difference in the cerebellum/brain rCMRGlu ratio between the two groups was accounted for by the younger age of the patients with focal epilepsy involving the frontal lobe, however. In another subgroup of patients with a documented history of critical drug intoxications, the cerebellar rCMRGlu was severely decreased, resulting in a significantly reduced cerebellum/brain rCMRGlu ratio.
Conclusion: Our retrospective study suggests that the cerebellum is particularly vulnerable in infancy to ongoing epileptic activity and high dosage of antiepileptic drugs (AEDs).